The NPA holds the Medication Safety Officer (MSO) role for all community pharmacies in England with fewer than 50 branches. Here are some of the findings from the October to December (quarter four) report for 2019.
There was a 25% decrease in the total number of patient safety incidents reported in quarter four of 2019 compared to quarter three.
Origin of patient safety incidents
A total of 95% of incidents reported originated from the pharmacy. Two per cent of errors reported were prescribing errors – this is a 3% decrease from quarter three. It is important to report prescribing errors because increased reporting allows identification of trends and increases learning.
The most common type of incident reported during quarter four was “dispensing error”, which accounted for 86% of all reported incidents. While reporting of dispensing errors is encouraged, all types of incidents and near-misses in the pharmacy can be reported. These may include, but are not limited to: Counselling errors; treatment procedure/administration errors; patient abuse; delivery/collection errors; supply of over-the-counter (OTC) medication errors.
Medication error categories
The main categories reported were those involving medication errors, such as wrong drug, strength or formulation, these accounted for 66% of errors reported:
- Wrong strength incidents (27%)
- Wrong drug/medicine incidents (27%)
- Wrong formulation incidents (12%)
Degree of harm caused to patients
The degree of harm caused to patients reported as “none” (63%) and “near-miss” (24%) continues to make up the majority of reports.
The data reported over quarter four highlighted both good and poor reporting. All the reports submitted where the degree of harm was reported as “severe” or “moderate” were incomplete. This meant that no
analysis could be undertaken on the root cause of these incidents or follow up with the pharmacies. Due to the poor reporting, it is not known if these incidents actually caused severe or moderate harm, or if reports were completed incorrectly.
When documenting the degree of harm caused to patients, the actual degree of harm should be documented, not the potential harm that could have arisen. If an incident did lead to moderate or severe harm to the patient, a complete detailed outcome is needed for a thorough analysis.
Self-checking is defined as a pharmacist carrying out all steps in the dispensing process themselves. It includes the clinical check of the prescription as well as an accuracy check of the assembled items. There was no change in number of errors reported which involved a pharmacist self-checking compared with quarter three of 2019. Refer to the NPA “Dispensing process – best practice” guidance which includes self-checking prescriptions.
Factors contributing to incidents
“Work and environment factors” (35.5%) continues to be the main contributing factor reported. This category includes time pressures, understaffing and poorly organised working environments.
“LASA” (look-alike, sound-alike) at 25.9% was the second largest contributing factor to errors reported.
The percentage of each of the top LASA errors (as identified by NHS Improvement) reported in quarter four are listed in the table below.
In addition to the LASA errors highlighted as high risk by NHS improvement, 5% of all reported LASA errors involved gabapentin and pregabalin.
The reclassification of these medicines as schedule 3 controlled drugs may have raised awareness of reporting and may be contributing to the large number of incidents reported where these two medicines have been mixed up.